Ask a doctor

Tear trough and bruising with restylane, is this normal? (photo)

How often have you had this happen to a patient after restylane under the eye. This bruise took 6 weeks to go away. I don't make it public knowledge that I get restylane done soI had to tell everyone that I hit my face on the car door accidentally. I am afraid to ever have this done again because if I get another bruise like this, people are going to think I am being abused.

Doctor Answers (5)

Restylane and Bruising

+2
One of the potential side effects of Restylane injections is bruising.  I wonder if you were on any blood thinners like aspirin or motrin before the injections? Were both eyes or just one eye this bruised? If only one eye was this bruised then a vessel was hit during the injections which caused this bruising.  Next time I would take Arnica before the injections.  Please find a board certified dermatologist for the best cosmetic results.


New York Dermatologist
5.0 out of 5 stars 27 reviews

Tear trough and bruising with restylane, is this normal?

+1
Bruising can occur no matter how skilled the injector is but you could stop taking Ibuprofen, Aspirin, Fish oil and green tea for two weeks before treatment to help eliminate the risk.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 193 reviews

Tips & Techniques For Reducing Bruising Following Nonsurgical Tear Trough Treatment With Fillers

+1
I have been using fillers and volumizers to treat tear troughs and hollows under the eyes for well over twenty years, dating back to the use of the original Zyderm I collagen filler. One thing you can say for certain is that bruising is a real possibility following injectable filler treatments in this very delicate region. 

There are, however, a number of tips and techniques that can help to reduce this very unwanted consequence. If possible, i.e. if there is no medical reason not to, all aspirin or aspirin-containing products, which thin the blood, should be stopped about ten to fourteen days before treatment. NSAIDs, such as naproxyn or ibuprofen, should likewise be stopped about a week beforehand. It is also advisable to disontinue certain other food supplements that are known to thin the blood and increase the likelihood of bruising, specifically omega 3 fatty acids, gingo, garlic and ginseng. Finally, alcohol should be avoided for twenty-four hours beforehand  A word of caution: Blood thinners, such as coumadin and Plavix should not be stopped without medical advice. 

There are certain techniques that injectors may use to reduce bruising. The slower the injection, the less likely to cause damage to blood vessels under the skin (the cause of bruises). The use of blunt tipped catheters, instead of sharp needles, is another method of minimizing tissue damage and bleeding as is adding a small amount of epineprhine to the injectable filler to promote blood vessel constriction. 

Lastly, although not guaranteed to work in my experience, applying ice, taking sublingual arnica along with bromelain pills (a pineapple derivative) and applying arnica and vitamin K creams all have their proponents. 

It should go without saying that consultation and treatment by a board certified core aesthetic physician with extensive experience in injecting the delicate under eye area is strong advised.


Nelson Lee Novick, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

You might also like...

You Can't Eliminate Bruising After Tear Trough Injections, But You Can Make It Much Less Likely

+1
Bruising like this is uncommon but does occur. The eyelid skin is so thin that if it is going to happen anywhere, it is going to happen in the tear troughs. Next time stop all blood thinners (aspirin, advil, fish oil, etc) 2 weeks prior to your injection, take Arnica pills starting the day before the injection, and use Arnica cream and ice immediately after the injection. Most importantly, make sure your injector knows about your previous issue prior to the injection. Going slowly and putting direct pressure for several minutes on any bleeding sites during the injection can make all the difference in the world. This extra attention takes longer, but makes a big difference. An injector that is not in a hurry is often the best medicine we have to prevent bruising. Good luck.

Michael R. Menachof, MD, FACS
Denver Facial Plastic Surgeon
4.5 out of 5 stars 11 reviews

Tear trough and bruising with restylane, is this normal?

+1
Even with intradermal injections bruisibility can occur. Best to test for any bleeding dyscrasias in yourself with a visit to your hematologist. Otherwise you might just be a bruiser... 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.